Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Got mild fever, nausea, diarrhea and cramps. Not cured by medicine. What should be done?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Thu, 7 Feb 2013 in Digestion and Bowels
Question: I have a stomach flu starting with diarrhea and cramps. Then for a day or two, diarrhea went away but then came back. Couple tests showed no bacteria yet but still waiting for 2 more results (parasite and stool culture). I was prescribed antibiotic CIPRO, and it is half way, doctor told me I can stop based on my request as I think this is unsure bacteria cause. While waiting for all the results, my stomach cramp is driving me crazy, sometimes with very mild fever and nausea. Taking tynenol helps little bit and I have been drinking lots of water. This has been going on for 7 days already. I am a healthy 45 male and never have a stomach flu this long.
doctor
Answered by Dr. Grzegorz Stanko 1 hour later
Hello!

Thank you for the query.

Such intermittent diarrhea sometimes can be a symptom of partial bowel obstruction. It happens when the intestine gets blocked for some reason (adhesions, inflammatory bowel disease, tumors). This leads to stool accumulation what lasts a day or two. If there is enough stool in the intestines to force the obstruction it suddenly opens and causes fast stool passage as the large intestine is not prepared for it and can not absorb the water from it.
Such obstruction gives abdominal pain (craps which are trying to force it), bloating, the abdomen gets bigger. Between the diarrheas, there is no gas excreted and nausea appears.
This obstruction is more possible if you have had constipations before or diarrheas, lost some weight recently, feel week, have had some blood or mucus in stool.
It should be diagnosed with abdominal X-ray (can show the obstruction when you have cramps) and abdominal CT with oral contrast (called enteroclysis).
Colonoscopy should be also performed.
The other possible reason is bacterial inflammation indeed. Ciprofloxacine itself is not effective for all bacterias, that is why it should be prescribed with Metronidazole (such treatment should take Ciprofloxacine 500 mg twice a day and Metronidazole 500 mg twice a day for 7 days). Moreover, when stop taking it in the middle of the course you leave the bacterias stronger and resistant for it what can cause hard to treat infection.
In conclusion, you should have abdominal obstruction ruled out with an X-ray and CT. If ruled out, you should have fool course of Metronidazole and Ciprofloxacine. You can also add Rifaximine 400 mg 3x1 for 7 days.The last one is an antibiotics which does not get absorbed to the blood and works only in the intestine.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication
Medical Procedures
Lab Tests
Medical Topics

Recent questions on  Metronidazole

doctor1 MD

I experienced some mild discomfort om my cheek last wednesday evening and woke up with an extremely swollen and painful cheek in the early hours of the morning so thinking it may be an abscess took 2 x 500mg amoxycillin and a panedine forte (500mf paracetamol. 30mg codiene).. Took a further 500mg amoxylcillin at 6 hourly intervals but when swelling increased went to ER and was given 2 lots of IV antibiotics plus prescriptions for metronidazole and amoxyicillin and had to report back the next day for follow-up.. all is fine swelling is slowly going down not too much pain now.. Had xray which showed no signs pf abscess or cysts or bone lesion or cavitys.. all was normal.. so wjere could the infectiom have come from,?? also my blood pressure is normally 130 over 85 and is usually good but I do take 5mg of civersyl (perindopril arginine) but since this cheek problem my blood pressure is 182 oner 90 pulse 80.. Is this high should I have more follow up???

doctor1 MD

Hi doctor this is amit kalra.now i am in uae. i went for operation 8 months back in india for pilinidal sinus.now from last three months i have problem in that area where doctor had given stiches. i shown one doctor here in dubai he told little bit infection is there and he prescribed metronidazole plus fusibact cream but again same problem arises at different place but in that stiches part only not elsewhere. can you tell me this is problem related to operation. now here doctor is saying may be there will be chance for same problem again and he prescribed ciprofloxacin tablet for 5 days

doctor1 MD

hi. i am an 18 year old female with Crohn s disease. 1 month ago i had a colectomy. Up until yesterday, everything was healing perfectly, but now the top of my incision is red, sore, and oozing pus. At my house, my medicine cabinet has 3 antibiotics leftover from various family members. Given my situation, would Clindamycin, Flagyl, or Cipro be best? I d love any input cause i d like to nip this infection in the bud asap. and i cannot get ahold of my doctor. I m jut worried because they say that Clindamycin is bad with Crohn s. please help!

doctor1 MD

Hi, I m an American living in the West Bank and have suffered from vaginosis (e. coli) for the past several months and severe stomach pain for the past six weeks. I don t know if they are related, but I m getting nervous about long-term effects. No doctor here seems to be able to cure it! For the vaginosis, I have taken metronidazole, clindomycin, nutrafuvantoin, and one other antibiotic, which have temporarily helped but not cured the vaginosis. Have also gone for weeks at a time of celibacy with my partner but he has not been treated and I m not sure what he needs to do to get treated. Meanwhile for the stomach pain I tested negative for parasites and H. Pylori, but here in the West Bank they are unable to do a general test for bacteria and have to test one by one, and this is expensive and time consuming. Finally, I have Crohn s Disease but two CBCs from different labs show normal indicators other than slight anemia, which is normal for me. I m not sure what to do. I m considering taking amoxicillin or perhaps nifuroxazide, which cured my case of diarrhea last year (but I don t have diarrhea now -- just horrible painful gas). If you can help in any way I would be extremely grateful.

doctor1 MD

I have swollen gums , ulcers on my tongue, and my lower lip has several canker sores. I have been taking metronidazole for the last 3 days. Is this a side effect of the medicine or something else?

doctor1 MD

I have diverticulitis and usually take Bactrim but now I am on Keytruda for lung cancer . I have a prescribed bottle of Metronidazole and don't want any drug interaction with Keytruda and need to know if I can take the Metronidazole for the...

doctor1 MD

I am currently 25 and fighting alcoholism! today it the first day I didn't drink in a while but, i was always drinking hard liquor most days throughout the years as I I'm allergic to beer. I have fructose allergies and so that has caused a lot of...